Kansas, 2020

Flash Flooding and Hail in Kansas, May 24 to 25, 2020

May 24 to 25, 2020 · NWS TOP · 4 events in 3 counties and zones

A very slow moving complex of storms developed in parts of central KS and produced flooding and flash flooding in Ottawa, Geary and Dickinson Counties during the late evening and overnight hours of 5/24 into 5/25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A very slow moving complex of storms developed in parts of central KS and produced flooding and flash flooding in Ottawa, Geary and Dickinson Counties during the late evening and overnight hours of 5/24 into 5/25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 4:54 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 24, 4:54 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
554 PM CDT Sun May 24 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 24 2020

20Z water vapor and profiler data shows an MCV lifting north across
northeast KS. This has sparked a line of convection along an old
outflow boundary. As the MCV continues to move north, the storms
will also move north into NEB. Meanwhile an upper low was noted over
northern WY with a trough axis extending south to NM.

The expectation for tonight is there to be a pause in storms once
the line moves north of the area. Redevelopment should take place
along a cold front that was located from south central NEB to
southwest KS as the low level jet increases overnight. Overall deep
layer shear is somewhat modest so storm mode if expected to be multi
cellular with a hail and winds risk. The very moist airmass with
precipital water values around 1.5 inches will continue to support
very heavy rainfall as well. So will keep the flash flood watch as
is. The main question tonight is how far east storms will progress
overnight. CAMs are showing storms remaining mainly across north
central KS with little forcing to push storms east as the pattern
becomes more meridional. So have backed off on POPs overnight across
eastern KS. Lows tonight will remain a challenge based on where
convection develops. Have stayed close to the consensus with lower
60s west to the mid 60s east.

For Monday and Monday night, the consensus is for the frontal
boundary to set up across the forecast area with a meridional pattern
persisting, Scattered to numerous showers and storms should develop
along this boundary in the afternoon and evening as weak
perturbations lift north. Models show quite a bit less instability
developing for Monday with lapse rates around 6 C/km and clouds
limiting insolation. So it is uncertain whether severe weather could
develop. Areas in far east central KS (Anderson CO) will be the area
most at risk since clouds may be slow to move that far east and
there could be better destabilization. Highs should be cooler with
clouds and precip keeping readings in the 70s for the most part.
Precip should wane overnight as instability becomes less prominent.
A northwest wind bringing in some cooler air should lower temps into
the mid 50s and lower 60s by Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 24 2020

For Tuesday through Friday, a closed low is still forecast to
remain over the southern plains, or just south of the forecast
area. As long as this feature persists, there will be some chance
for showers and storms. Although risk for severe weather looks
limited since we should remain on the cooler side with little
chance for deep moisture return this far north. Highs should
continue to be in the 70s with lows around 60. By the weekend,
models show heights rising with the closed low either being
reabsorbed into the westerlies of drifting further south over the
Rio Grand valley. With differences in the synoptic patterns
between the GFS and ECMWF, confidence is blow average. But it
looks like we should be drying out towards the end of the week or
by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 545 PM CDT Sun May 24 2020

Will keep VFR conditions at TAF sites until after 5Z when more
widespread t-storms should move east across MHK and eventually at
TOP and FOE after 6Z. Best coverage appears to be 6z to 10z then
scattered nature thereafter. It looks as though scattered showers
and storms will persist through the day Monday as well.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ008>012-020>024-
026-034>039-054.

&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Omitt
Hazardous weather outlook, May 24, 3:43 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
443 PM CDT Sun May 24 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-252145-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
443 PM CDT Sun May 24 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop generally after 9 pm
across north central Kansas. There remains a chance for severe
weather with large hail and damaging winds the main concern for
areas generally west of a Council Grove to Marysville line.
Locally heavy rainfall also remains possible and a flash flood
watch is posted until Monday evening for areas along and west of
a line from Emporia to Topeka.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are expected Monday afternoon and Monday
evening. There is a small potential for some hail or damaging
winds across far east central Kansas in the afternoon.

Rain chances may continue well into the week. The multiple
rounds of rain will increase the risk for flooding. Those with
interests near rivers or flood prone areas should pay attention to
the forecast and be ready to act if the water starts to rise.

.SPOTTER INFORMATION STATEMENT...

Spotters probably will not be needed through tonight since storms
are expected after dark.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 24, 2:47 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       MARYSVILLE              39.85N 96.64W
05/24/2020  M2.40 INCH       MARSHALL           KS   TRAINED SPOTTER

            STILL SPRINKLING, BUT MOSTLY DONE RAINING.

&&

CP
Special weather statement, May 24, 6:37 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 PM CDT Sun May 24 2020

KSZ034-250115-
Ottawa-
737 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Culver, moving north at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Minneapolis, Bennington, Tescott and Culver.

LAT...LON 3912 9793 3912 9754 3896 9759 3896 9792
      3899 9793
TIME...MOT...LOC 0037Z 185DEG 10KT 3888 9776

Omitt
Special weather statement, May 24, 7:07 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
807 PM CDT Sun May 24 2020

KSZ036-250130-
Geary-
807 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY COUNTY UNTIL
830 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of White City, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Junction City and Grandview Plaza.

This includes Interstate 70 between mile markers 298 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3887 9681 3904 9682 3905 9653 3887 9662
TIME...MOT...LOC 0107Z 189DEG 13KT 3890 9673

The radar

The Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Hail, Geary

When
May 24, 8:30 PM CST to 8:31 PM CST
Where
Geary County, 4.51 mi ESE of Grandview Plaza
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.980, -96.720

Half dollar size hail reported.

Flash Flood, Ottawa

When
May 24, 8:52 PM CST to May 25, 12:30 AM CST
Where
Ottawa County, 0.66 mi WNW of Culver to 0.65 mi WNW of Culver
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.973, -97.762

Spotter in Culver reports water over many of the roads in town. Heavy rain continuing at time of report.

Flash Flood, Geary

When
May 24, 9:30 PM CST to May 25, 1:30 AM CST
Where
Geary County, 7.63 mi SE of (Fri)marshall Aaf Ft to 7.77 mi SE of (Fri)marshall Aaf Ft
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.980, -96.660

Report of a water rescue taking place at Humboldt Creek at Zumbrunn Road.

Flash Flood, Dickinson

When
May 24, 10:49 PM CST to May 25, 1:30 AM CST
Where
Dickinson County, 2.75 mi ENE of Moonlight to 2.98 mi SE of Sutphen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.013, -97.072

Water reported over roadway along Old Highway 40 between Oat and Quail Roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895816, 895826, 895925, 896135.